Maine CDC Warns Of Tainted Drugs Linked To Series Of Overdose Cases Friday In Southern Maine

Feb 1, 2020

The Maine Center for Disease Control and Prevention (CDC) says there was a dramatic spike in drug overdose cases in Cumberland County over the course of Friday night. They are attributing this spike to tainted illicit drugs.

Since Friday, January 31, at least 10 cases have been reported. Individuals received emergency medical care, and naloxone was administered to patients who experienced symptoms associated with opioid overdose.  No one has died, but in some cases multiple doses of overdose reversal medication were required to revive patients. The CDC says that some of the individuals who experienced overdose symptoms says they purchased what they thought was cocaine, which is not an opioid.

“We’re acting aggressively to alert Maine people to this potentially deadly situation,” said Nirav D. Shah, Director of the Maine CDC. “People need to be aware of this tainted product on the streets. If someone overdoses, call 911 immediately and administer naloxone if you have it. It could save a life.”

According to the CDC, symptoms of an overdose include constricted pupils, loss of consciousness, slow, shallow breathing, choking or gurgling sounds, going limp and cold, pale or blue skin.